Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Taking Zoloft. Got nausea and diarrhea. Taking prozac. What to do?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am taking 50 mg of Zoloft. My dr. said try 100 I did and I got very sick - nausea, diarrhea - it lasted a couple of days, went back to 50mg. did o.k. - went to 75mg. - the same thing happened. Is this normal? my dr. is on vaation. I was on prozac 40mg. for years and it was fantastic, but it stopped working - he said, it had the prozac poop. Would I be able to go back to Prozac or is there something better out there that I don't have to wait so long for it to kick in.
Thank you
Posted Wed, 31 Jul 2013 in General Health
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Zoloft is an acceptable alternative to Prozac, but if the zoloft is causing side effects at effective doses, then I would consider switching back to the Prozac. The side effects that you listed are "normal" in terms of the potential side effects.

With regard to the Prozac, you are by no means at the maximum dose which is 80 mg per day. You could consider stopping the zoloft and going back to the Prozac at 40mg per day, and the usual incremental increase is 20 mg at a time (spread over a couple of weeks).

I would also have your doctor consider WHY the prozac stopped working. You need an evaluation that would include blood counts, tests of thyroid and tests for diabetes.

I hope that this helps and good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor